The ongoing fight over long-term Lyme disease treatment has to be one of the most ferocious in health care. If you don’t live in the Northeast or upper Midwest, Lyme disease may not be on your radar, so here’s a super-quick version: There are patients and physicians who say that Lyme disease symptoms persist following the 28 days of antibiotic treatment that is the standard recommendation of the CDC and the Infectious Diseases Society of America, and also say that patients benefit from additional antibiotic regimens — sometimes IV, sometimes oral — that can last months more. The CDC, IDSA and some other medical authorities say there is no evidence to support these regimens. The ongoing bitterness has extended to antitrust charges by the Connecticut Attorney General that forced a re-evaluation of the IDSA guidelines, which physicians follow and insurance companies refer to when authorizing payment. The disagreements have continued into this year.
I’ve been curious about the long-term Lyme regimens from the antibiotic-resistance POV: whether giving Lyme patients such long courses of antibiotics would encourage the development or spread of resistant organisms. (NB, I don’t know of any research that would answer that question, but if anyone does, cites would be welcome.)
Today, though, I spotted a new paper that describes an unintended consequence I hadn’t thought of: the death of a Lyme patient from Clostridium difficile or C.diff, an infection that becomes more likely after long courses of antibiotics.
Quick lesson: C. diff (here’s the CDC info page) is a toxin-producing bacteria that causes a life-threatening infection of the gut. It’s normally resident in the intestines, but can roar out of control when prolonged courses of antibiotics wipe out the gut’s complex and very abundant population of bacteria. (Ed Yong’s post from a few days ago has excellent detail on the gut microbiome.) C. diff is rising in incidence, becoming drug-resistant, and also is extraordinarily difficult to eradicate from hospital environments — because it is spore-forming and thus protected against the alcohol in the hand gels that hospitals have encouraged in order to balance the need for hand hygiene with the time consumed by hand washing.
The paper, a letter to Clinical Infectious Diseases by representatives of the Minnesota Department of Health (Holzbauer et al., DOI: 10.1086/654808), describes the experience of a 52-year-old woman who had Lyme-like symptoms for about 5 years. She consulted a doctor in June 2009, was tested for Lyme, and was put on 5 weeks of doxycycline. She got better, but then her symptoms returned, and she sought care from a different physician who prescribed an additional 2- to 4-month course of two other antibiotics.
Five weeks after initiating this therapy, the patient developed diarrhea for 3 days and received a diagnosis of C. difficile colitis. … The patient was started on oral metronidazole therapy but was hospitalized 2 days later with severe abdominal pain secondary to diffuse colitis and abdominal ascites. The next morning, she experienced cardiac arrest twice and succumbed to cardiac arrest during an emergency [removal of her colon].
I’ve been talking to Lyme patients recently, including some who decided to take long-term antibiotic regimens. Some of them describe themselves as sick enough to take any risk in an attempt to get better. I wonder whether it’s made clear to them how substantial the risks might be.
Leave a Reply